Hail, Effingham
- When
- April 18, 1:15 AM CST to 1:20 AM CST
- Where
- Effingham County, 0.54 mi E of Mason
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.950, -88.610
Scattered strong to severe thunderstorms developed ahead of an advancing cold front during the pre-dawn hours of April 18th. One storm produced nickel-sized hail in Effingham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered strong to severe thunderstorms developed ahead of an advancing cold front during the pre-dawn hours of April 18th. One storm produced nickel-sized hail in Effingham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 17, 10:20 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1120 PM CDT Wed Apr 17 2019 .UPDATE... Issued at 908 PM CDT Wed Apr 17 2019 The line of storms is progressing along at a timing that is close to the CAMs recent projections. Instability remains the primary focus for storm intensity, with shear generally on the marginal side. DCAPE values of 600-800 J/kg appear sufficient to support some pockets of damaging winds from the stronger updrafts. A few hail cores could reach up to nickle size, but strong winds should be the primary severe threat overnight. Instability does weaken with time overnight, so the initial wave of storms between midnight and 3 am will have the better chances of producing the stronger winds and possibly severe hail. Surface based instability will be difficult to maintain overnight, with areas of dewpoints in the 60s have the best chance at that. The I-55 corridor currently has some dewpoints in the low 60s, so will monitor that area for higher threat of severe winds. The severe threat will continue east of I-55 between 3 am and 6 am, with pockets of strong winds possible. But overall severe potential should diminish the later in the night the line progresses toward Indiana. Updates this evening were to delay the PoPs and storms a couple of hours, to late evening start times. Otherwise, the remainder of the night looks on track. Strong southwest winds will continue ahead of the cold front, then weaken as the front nears and passes. Gusty NW winds will lag the FROPA by a few hours, but gusts look to return to 15 to 25 mph again early Thursday morning west of I-55. && .SHORT TERM...(This evening through Thursday) ISSUED AT 305 PM CDT Wed Apr 17 2019 Shortwave over IA and surface low to track east overnight, dragging frontal zone eastward, reaching northwest IL by 06z. Good moisture advection moving northward over MO into east IA and northwest IL/southern WI. Hi Res short range models develop convection in frontal zone over MO in strong southward inflow into convergence zone. Convection then trails off to east into IL over night. Time of the day may be a hindrance on severity of convection, as CAPEs should decrease overnight, but latest HRRR models still move significant linear convection across area. Frontal zone pcpn to continue to sag east til early morning hours. Some heavy rain possible with some storms. Lingering convection through Thursday, mainly in the east. Most of this will be post frontal and so the severe nature of storms will be limited and scattered. Heavy rain biggest threat. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 305 PM CDT Wed Apr 17 2019 For friday, still have some wrap around showers on back side of the upper system that is progged to be over mid Atlantic states. Dry surface ridging over area through Saturday and into start of Sunday. For Sunday though, next frontal zone progged to move into from the northwest, reaching central IL by evening. Overrunning pcpn to develop due to front in the plains, and models a little different on eastward development. Both EUR and GFS do agree on pcpn in region on Sunday night, but differ in the position of the front, with the EUR farther to the south as the that model has Great Lakes upper trough stronger and the upper wave in the southwest weaker. Be Tuesday to Wednesday, EUR model has front further south of central IL. WPC frontal graphics went more with EUR trends. As result, spotty areas of low pops off and on into Wed. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1120 PM CDT Wed Apr 17 2019 A line of storms is expected to push across the TAF sites from late evening to early morning, as a cold front advances from Iowa to Indiana the rest of tonight into Thursday morning. MVFR clouds are likely to develop as the storms arrive, with IFR clouds and visibility possible for shorter periods of time as thunderstorms pass over any TAF site. Timing looks to be from west to east starting at PIA and SPI around 06-07z, then reaching CMI to DEC between 09z-10z. Rain and showers will likely linger on Thursday for the eastern terminals, as the frontal boundary slows down in E-SE Illinois. A few morning thunderstorms will also be possible in eastern Illinois, for CMI and DEC mainly. Wind gusts have diminished late this evening for the western terminal sites, while DEC and CMI continue to gust to 20KT at 04z. Winds should eventually diminish to around 5-10kt as the cold front approaches/passes each TAF site. Winds will shift to westerly later tonight, then become NW and increase to 12g22KT by 16z-19z in most areas. Ceilings look to improve from low MVFR around sunrise, to VFR by late afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Goetsch LONG TERM...Goetsch AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CDT Wed Apr 17 2019 ILZ027>031-036-037-040-041-047>050-181100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 311 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely tonight. There is a slight risk of severe thunderstorms this evening and early overnight. Damaging winds, large hail and isolated tornadoes are risks. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There is a chance of thunderstorms Sunday night and Monday and again on Tuesday. Flooding will continue along the Illinois River from Havana downstream for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 9 pm to 3 am tonight. ILZ038-042-043-051>053-181100- Christian-De Witt-Logan-Macon-McLean-Sangamon- 311 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely overnight, especially after midnight. There is a slight risk of severe thunderstorms late this evening through tonight. Damaging winds and large hail are risks, with isolated tornadoes also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Isolated thunderstorms are possible Thursday morning especially early. There is another chance of thunderstorms Sunday night and Monday and again Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 9 pm to 3 am tonight. ILZ044>046-054>057-061-181100- Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion- 311 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely overnight, mainly after midnight. There is a slight risk of severe thunderstorms. Damaging winds and large hail are risks, with isolated tornadoes also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorms are likely Thursday, especially before noon, along with a marginal risk of severe thunderstorms. Heavy rainfall totals of 1 to 2 inches are expected. There is a chance of thunderstorms again Sunday night through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight tonight. ILZ062-063-066>068-071>073-181100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 311 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are likely late tonight. There is a slight risk of severe thunderstorms. Damaging winds and large hail are risks, with isolated tornadoes also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorms are likely Thursday along with a marginal risk of severe thunderstorms with hail and gusty winds possible. Isolated thunderstorms will linger in southeast IL early Thursday evening. Heavy rainfall totals of around 2 inches are expected. There is a chance of thunderstorms again on Monday and Monday night, and again on Tuesday. Minor flooding will occur along the Wabash River and Little Wabash River for several more days. Flooding will possibly develop on the Embarras River near Lawrenceville in the next few days as a result of heavy rainfall in the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 am tonight across southeast IL. 37
The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 07:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819459.